MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-25
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the pipeline flex would not open and attach to the wall properly (full wall apposition was not achieved).Repeated attempts to open the distal part of the pipeline were made but without success.There was also mention of pipeline resistance inside the distal segment of the microcatheter.The operation was completed by replacing the pipeline and microcatheter with new pipeline and microcatheter.The pipeline as not placed on a bend.More than 50% of the pipeline was deployed before it opened and the pipeline was resheathed less than or equal to two times.There were no additional steps to open the pipeline.The pipeline was removed from patient by resheathing.Post procedural angiography was moderately distorted (images attached).No patient injury was reported as a result of the event.Second pipeline implanted properly and fully opened.The patient was undergoing embolization treatment of an unruptured fusiform aneurysm measuring 5.25mm x 14.66mm located in the v3-v4 segment of the right vertebral artery.The distal and proximal landing zone was 3.22m x 3.42mm.The vasculature was moderate in tortuosity.Access was by femoral artery.It was unknown if the patient was on dual antiplatelet therapy at the time.There was not any damage to the pipeline pushwire and catheter.
 
Additional Manufacturer Narrative
For further examination, the pipeline flex was then pushed out from the catheter lumen with difficulty.When compared to the drawing the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The outer diameter (o.D) of the re-sheathing pad was measured within specifications (0.5865 mm).The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex braid fully opened and moderately frayed.Bends found on the pusher at 17.0 cm to 23.5 cm from the proximal end.No damages were found with the tip coil, distal marker, re-sheathing marker or with the proximal bumper.When compared to the drawings the total and usable lengths of the catheter were measured to be within specifications.The catheter tip and the marker band were examined; and no damages were found.The catheter body appeared to be stretched and accordioned from 19.5 cm to 29.5 cm from the distal tip.No flash or voids molded were observed in th e hub.The catheter was flushed with water and found to be patent.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel could pass through the catheter tip and hub with no issues; however, resistance was observed at the damaged locations.No other anomalies were observed.Based on the analysis findings, the pipeline flex and marksman catheter were confirmed to have resistance during delivery; as the returned pipeline flex was stuck inside the distal segment of the marksman catheter.However, the pipeline flex was not confirmed to have failure to open; as the distal and proximal ends of the returned pipeline flex braid were found fully opened and moderately frayed.The damage on the ends of the braid is likely the results of the physician re-sheathing the device more than recommended two times.In addition, the pipeline flex and the marksman catheter appeared to be damaged.From the damages seen on the catheter body (stretching/accordioning), pusher (bending), pipeline flex braid (fraying) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the customer attempted to navigate the pipeline flex through the marksman catheter against resistance.It is possible that the patient tortuous anatomy and lack of continuous flush with heparinized saline may have contributed to the reported issues.There was no device malfunction or non-conformance to specifications identified that led to the resistance during delivery.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8607692
Report Number2029214-2019-00458
Device Sequence Number16662816
Product Code OUT
UDI-Device Identifier00847536019751
UDI-Public00847536019751
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/18/2021
Device Model NumberPED-500-25
Device Catalogue NumberPED-500-25
Device Lot NumberA632214
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/28/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/24/2019
Supplement Date Received by Manufacturer07/19/2019
Initial Report FDA Received Date05/14/2019
Supplement Report FDA Received Date07/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR